Pre-treatment of anaphylaxis, does it really work?
Makaleler > Tam Makale · 2005
Yazarlar: Abdurrahim DERBENT, SERKAN ERGUN, Mehmet UYAR, İsmail ORAN
European Journal of Anaesthesiology, SCI Expanded İndekslerine Giren Dergi, Uluslararası, Wos, 2005, cilt 22, ss 955-956
DOI: 10.1017/s0265021505251633
Özet
EDITOR: The incidence of anaphylactic reactions during anaesthesia has been reported from 1 in 10 000 to 1 in 20 000 [1]. But the exact frequency of anaphylaxis during hydatid cyst operations is not known [2]. Anaphylaxis has also not been reported during percutaneous hydatid cyst treatment [2]. Pre-treatment with histamine receptor antagonists and/or corticosteroids to prevent anaphylaxis is still controversial [3,4]. Treatment of anaphylaxis is based on stopping the administration of the offending agent and inhibiting the effects of allergic mediators immediately. We would like to describe the treatment of an anaphylactic reaction in a patient undergoing percutaneous hydatid cyst aspiration focusing on the ineffectiveness of pre-treatment of anaphylaxis. A 9-yr-old, 25 kg, male was admitted for ultrasonographic-guided percutaneous drainage of a hydatid cyst in the liver in the interventional radiology unit. The same procedure had been performed 2 months previously. Anaphylaxis had not occurred during the previous attempt at percutaneous drainage. The patient was given 10 mg kg−1 per day albendazole for 1 week before the procedure. In addition pheniramine maleate 50 mg and methylprednisolone 25 mg were given intravenously (i.v.), 30 min before starting the procedure for prophylaxis against anaphylaxis. Sedation and analgesia during the procedure was performed with i.v. 0.03 mg kg−1 midazolam and 2 μg kg−1 fentanyl. Haemodynamic parameters and oxygen saturation were in the physiological limits according to his age. As soon as cyst puncture was performed with a biopsy needle, generalized erythema was noticed. The patient developed respiratory distress, periorbital oedema and became bradycardic then pulseless. Orotracheal intubation was performed immediately and epinephrine 1: 1000, 0.3 mg was given i.v. After cardiopulmonary resuscitation (CPR) was started, a second dose of pheniramine maleate 50 mg and methylprednisolone 25 mg were administrated i.v. Subsequently, 5 min later, peripheral pulses became palpable and systemic arterial pressure was 40/18 mmHg. CPR was discontinued and 2 min later the heart rate was 100 min−1 and systemic arterial pressure 140/88 mmHg. Serum tryptase values were 24 μg L−1 (normal baseline < 14.1 μg L−1) 1 h after the procedure and 21 μg L−1 6 h later. The patient was admitted to the intensive care unit, had an uneventful postoperative period and subsequently was discharged 2 days later without any neurological sequelae. Hydatic disease caused by Echinococcus granulosus is an endemic disease in South and Central America, Western Europe, the Middle East, Russia and China [5]. As surgical treatment is associated with a high rate of morbidity and a long period of hospital stay, there has been a trend towards using percutaneous treatment of liver hydatid cysts [5]. Yaghan and colleagues [2] suggested that the most important problem during percutaneous cyst aspiration procedure was the risk of anaphylactic shock due to dissemination of fluid into the abdomen. Men and colleagues [6] treated 168 hydatid cysts in 111 patients percutaneously and they reported one case of death due to anaphylactic shock. Akhan and Ozmen [5] reported that the death rate due to anaphylactic shock might be stated to be in between 0.1% and 0.2% in these cases according to the literature. Anaphylactic reactions during anaesthesia have been reported with increasing frequency. Mertes and Laxenaire [1] suggested that life-threatening allergic reactions (as percentages) during anaesthesia were due to neuromuscular blocking agents (69.2%), latex (12.1%), antibiotics (8%), hypnotics (3.7%), colloids (2.7%), opioids (1.4%) and other agents (2.9%). The anaphylactic reaction in our case might have occurred due to intrahepatic or intraperitoneal hydatid cyst fluid contact following by iatrogenic cyst membrane perforation. Anaphylactic reactions are life-threatening situations which may happen suddenly during anaesthetic management. Anaphylactic hypersensitization starts after exposure of an antigen that stimulates the production of immunoglobulin E (IgE). If a new contact with antigen occurs in the host, mediators such as histamine, leukotrienes, tryptase and prostaglandins are released [1]. Anaphylactoid reactions have the same clinical symptoms, but neither sensitizing IgE antibodies nor previous exposure to the antigen is involved in its mechanism [1]. Although there was neither adverse event nor anaphylactic reaction in our patient during his previous operation, the anaphylaxis might occur due to the high antigenicity of proteinaceous hydatid cyst fluid. Elevated serum tryptase levels can be observed in anaphylactic and anaphylactoid reactions, but Mertes and Laxenaire [1] pointed out that, the positive predictive value of tryptase for the diagnosis of anaphylaxis was 92.6%. In addition they suggested that a serum tryptase concentration >25 μg L−1 was strongly in favour of an anaphylactic mechanism. As serum tryptase values were 24 μg L−1 (normal baseline <14.1 μg L−1) 1 h after the procedure and 21 μg L−1 6 h later, we can say that the reaction in our case contains an anaphylactic mechanism. There have been some controversies about corticosteroid and antihistaminic pretreatment for pharmacological prophylaxis of anaphylaxis. Fisher and Doig [4] suggested that pretreatment with antihistamines and corticosteroids might block or ameliorate the severity of reactions. Lorenz and colleagues [7], in their prospective randomized study, also found that combined use of H1 and H2 antihistamines were effective for the prophylaxis of anaphylactoid reactions provoked by gelatine solutions used as volume expander. However, Mertes and Laxenaire [1] pointed out that the beneficial effects of steroid and antihistamine pretreatment may be due to their uses in only histamine-mediated anaphylactoid reactions. In the same manner, prophylactic approach to severe anaphylaxis has been found to be ineffective by Serlock and colleagues [3]. Severe anaphylactic reaction occurred in our case, despite antihistamine and corticosteroid pretreatment. The ineffectiveness of pretreatment of anaphylaxis in our patient may be due to the severity of the anaphylactic reaction. This result was comparable with the proposals of Mertes and colleagues and Serlock and colleagues. We suggest that pretreatment for anaphylaxis is not always effective especially in severe anaphylactic reactions. A. Derbent S. Ergun M. Uyar I. Oran *Department of Anesthesiology and Reanimation, Ege University Hospital, Izmir, Turkey †Department of Diagnostic and Interventional Radiology, Ege University Hospital, Izmir, Turkey